Advertisement

Communications in Mathematical Physics

, Volume 95, Issue 3, pp 345–391 | Cite as

Monopoles and maps fromS2 toS2; the topology of the configuration space

  • Clifford Henry Taubes
Article

Abstract

The configuration space for the SU(2)-Yang-Mills-Higgs equations on ℝ3 is shown to be homotopic to the space of smooth maps fromS2 toS2. This configuration space indexes a family of twisted Dirac operators. The Dirac family is used to prove that the configuration space does not retract onto any subspace on which the SU(2)-Yang-Mills-Higgs functional is bounded.

Keywords

Neural Network Statistical Physic Complex System Nonlinear Dynamics Quantum Computing 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Taubes, C.H.: On the Yang-Mills-Higgs equations. Bull. Am. Math. Soc. (to appear)Google Scholar
  2. 2.
    Taubes, C.H.: Min-max theory for the Yang-Mills-Higgs equations. Commun. Math. Phys., to appearGoogle Scholar
  3. 3.
    Taubes, C.H.: The existence of a non-minimal solution to the SU(2) Yang-Mills-Higgs equations on ℝ3. Part I. Commun. Math. Phys.86, 257 (1982); Part II. Commun. Math. Phys.86, 299 (1982)Google Scholar
  4. 4.
    Bogomol'nyi, E.B.: The stability of classical solutions. Sov. J. Nucl. Phys.24, 449 (1976)Google Scholar
  5. 5.
    Jaffe, A., Taubes, C.H.: Vortices and monopoles. Boston: Birkhäuser 1980Google Scholar
  6. 6.
    Hitchin, N.: Monopoles and geodesics. Commun. Math. Phys.83, 579 (1982)Google Scholar
  7. 7.
    Palais, R.: Critical point theory and mini-max principle. Proceedings of Symposia in Pure Math., Vol. 15. Providence RI: American Math. Society 1970Google Scholar
  8. 8.
    Atiyah, M.F., Singer, I.M.: The index of elliptic operators. IV. Ann. Math.93, 119 (1971)Google Scholar
  9. 9.
    Taubes, C.H.: Stability in Yang-Mills theory. Commun. Math. Phys.91, 235 (1983)Google Scholar
  10. 10.
    Koschorke, U.: Infinite dimensionalK-theory. Proceedings of Symposia in Pure Math., Vol. 15, Providence RI: American Math. Society 1970Google Scholar
  11. 11.
    Atiyah, M.F.:K-theory, New York: Benjamin 1967Google Scholar
  12. 12.
    Atiyah, M.F., Jones, J.D.S.: Topological aspects of Yang-Mills theory. Commun. Math. Phys.61, 97 (1978)Google Scholar
  13. 13.
    Palais, R.: Foundations of global geometry. New York: Benjamin 1968Google Scholar
  14. 14.
    Parker, T., Taubes, C.H.: On Witten's proof of the positive energy theorem. Commun. Math. Phys.84, 224 (1982)Google Scholar
  15. 15.
    Adams, R.A.: Sobolev spaces. New York: Academic Press 1975Google Scholar
  16. 16.
    Groisser, D.: Integrality of the monopole number in SU(2) Yang-Mills-Higgs theory on ℝ3. Commun. Math. Phys.93, 367–378 (1984)Google Scholar
  17. 17.
    Morrey, C.B.: Multiple integrals in the calculus of variations. Berlin, Heidelberg, New York: Springer 1966Google Scholar
  18. 18.
    Spanier, E.H.: Algebraic topology. New York: McGraw-Hill 1966Google Scholar
  19. 19.
    Ladyzhenskaya, O.A.: The mathematical theory of viscous incompressible flow. London: Gordon & Breach 1963Google Scholar
  20. 20.
    Lang, S.: Differential manifolds. Reading, MA: Addison-Wesley 1972Google Scholar
  21. 21.
    Atiyah, M.F., Singer, I.M.: Dirac operators coupled to vector potentials (to appear)Google Scholar
  22. 22.
    Gromov, M., Lawson, H.B.: Positive scalar curvature and the Dirac operator on complete Riemannian manifolds (to appear)Google Scholar
  23. 23.
    Callias, C.: Axial anomalies and index theorems on open spaces. Commun. Math. Phys.62, 213 (1978)Google Scholar
  24. 24.
    Prasad, M.K., Sommerfield, C.: Exact classical solutions for the `t Hooft monopole and the Julia-Zee dyon. Phys. Rev. Lett.35, 760 (1975)Google Scholar
  25. 25.
    Bott, R., Seeley, R.: Some remarks on the paper of Callias. Commun. Math. Phys.62, 235 (1978)Google Scholar
  26. 26.
    Jackiw, R., Rebbi, C.: Solitons with fermion number 1/2. Phys. Rev. D13, 3398 (1976)Google Scholar

Copyright information

© Springer-Verlag 1984

Authors and Affiliations

  • Clifford Henry Taubes
    • 1
  1. 1.Department of MathematicsUniversity of CaliforniaBerkeleyUSA

Personalised recommendations